A 20-year-old female asked:
I recently received elevated liver enzymes (alt 149, ast 63), so my doctor ordered an ultrasound. that only thing that came back was a benign hemangioma. could this be causing my elevated enzyme levels or is it likely something else?
3 doctor answers • 3 doctors weighed in
Internal Medicine 29 years experience
It is likely something else. Some medications can cause an elevation in liver enzymes so check with your doctor to see if that is possible. Avoid acetaminophen and alcohol while you are investigating why your enzymes are elevated. Are you having other symptoms? A visit with a liver specialist may be helpful if the etiology is not apparent to your primary care doctor. Good luck to you!
Reviewed May 02, 2021
Internal Medicine 27 years experience
Agree with Dr Ferranti that the finding on imaging is not likely to be at the root of your mild increase in liver enzymes. A thorough review of all meds, OTC and supplements along with avoiding alcohol followed by repeating labs is a common initial approach. Your doc remains your best reference at this point having access to critical details in proper clinical context.
Reviewed May 02, 2021
Pathology 49 years experience
All laboratory results need to be interpreted in the clinical context and the doctor who ordered the tests is usually in the best position to do that. Talk to the doctor who ordered the tests. Having said that, a transient viral infection could have caused this.If you drink alcohol, stop entirely. Do not take acetaminophen and retest in 3-6 months. Hemangioma is not a cause
Wish you good health
Answered May 02, 2021
Last updated May 2, 2021
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
24/7 visits - just $39!
50% off with $15/month membership
Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.